Arizona, 2022High Wind and Strong Wind in Arizona, March 28, 2022
March 28, 2022 · NWS PSR · 3 events in 2 counties and zones
A strong pacific trough moved across the southwestern CONUS. This resulted in an increase in moisture in the middle and upper-levels and thus showers to break out at cloud bases greater than 10,000 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pacific trough moved across the southwestern CONUS. This resulted in an increase in moisture in the middle and upper-levels and thus showers to break out at cloud bases greater than 10,000 feet. However, given that the air at low levels was very dry with dewpoint depressions greater than 50 degrees F, the showers that fell below the cloud base quickly evaporated as it was approaching the surface, resulting in strong winds and blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 28, 1:37 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 28, 1:37 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
137 PM MST Mon Mar 28 2022
.SYNOPSIS...
A Pacific storm system will impact the Desert Southwest with
windy conditions today, good chances of rain along with embedded
thunderstorms tonight into Tuesday afternoon, and much cooler
temperatures. More tranquil weather along with a warming trend can
be expected during the latter part of the week.
&&
.DISCUSSION...
The 500 mb low responsible for changing our weather pattern
during the first half of this week is currently circulating right
over the central California coast. Ahead of this low, ample
subtropical moisture is overspreading the southwest CONUS. For us,
the GEFS and ECMWF are both indicating a weak to moderate AR
event, as IVT values peak between 250 & 500 kg m-1s-1 .
Simultaneously, PWs will peak between 0.7 and 1” across our
forecast area. As this moisture begins to spread into the region
today, there will be a lot of mid and high cloud cover. With low
surface dew points today (<30 degrees), virga/light sprinkles will
probably be the extent of the precipitation we will see today
before moisture in the lower levels starts to increase more
significantly beginning late this afternoon. Tighter surface
gradient ahead of this system, will lead to breezy to windy
conditions today into tomorrow. Wind advisories are in effect for
areas likely to see the strongest wind gusts. In addition, due to
elevated winds, the risk of blowing dust is also elevated.
Current radar shows a healthy band of showers and isolated
thunderstorms developing ahead and along the associated cold
front. We expect this activity to spread into southeast California
around 4 pm PDT, into southwest Arizona around 10 pm MST, and
into south-central Arizona around 2 am MST. There will also be
another round of activity during the day tomorrow associated more
with the passage of the upper low. Activity looks to clear up out
west tomorrow morning and across south-central Arizona by late
tomorrow afternoon.
In addition to rainfall, instability will be highest and lapse
rates will be steepest when the cold front and upper-level low
move through. Hi-res models continue to indicate a band of heavy
showers and embedded thunderstorms setting up mainly across south-
central Arizona overnight tonight along the cold front. So if
you’re in south-central Arizona don’t be surprised if you get
woken up to some thunder tonight! The upper-level low will move
through our region tomorrow morning & afternoon. It appears that
the combo of daytime heating and the upper-level low will lead to
more instability mainly across south-central Arizona, leading to
scattered coverage of showers & isolated storms. With storms that
develop tonight/tomorrow, brief heavy rain, gusty winds,
lightning, and small hail will be the main threats.
Below are the chances of seeing at least a quarter of an inch of
rain by the end of this event for certain cities:
Imperial: ~60%
Blythe: ~60%
Parker: ~70%
Yuma: ~50%
Wickenburg: ~90%
Phoenix area: ~95%
Apache Junction: ~95%
Globe: ~95%
The eastern and northern fringes of the Phoenix metro, including
Scottsdale, have a 5-10% chance of seeing 0.75” or more by the
end of this event.
Temperatures tomorrow will be much cooler, with lower desert
highs in the upper 60s across south-central AZ and in the low to
mid 70s across southwest AZ & southeast Cali.
High pressure will start to build back into the region after this
system moves through, leading to another warming trend, with 90s
possible next weekend.
&&
.AVIATION...Updated at 1805Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Highly variable wind directions, strong gusts, and periods of a
southerly cross runway component will all be primary weather
issues through tonight. SSE winds at around 10 kts currently will
veer to S and then SSW through the afternoon hours with speed
increasing to 15 kts. This should present a several hour period
of cross runway southerly winds with gusts 20-25kt possible
through the mid-afternoon. The winds may also drift back towards
the southeast during the late afternoon/early evening hours for a
period. As a cold front passes through the area during the
overnight period, model guidance shows a convective line of
showers with embedded thunderstorms moving through the terminals
between 10-12z, causing a reduction in visibility and ceilings to
MVFR conditions. Then after 12z, as the convective line of showers
moves east of the terminals, winds will become westerly with SCT
SHRA likely across the area through early Tuesday afternoon,
resulting in VCSH.
CIGs will also lower through the period. Cloud bases will start
out at around 15 kft, lower to around 10-12 kft by mid to late
afternoon and lower to 06-08 kft during the overnight period as
SHRA become more widespread. Ceilings will then improve to greater
than 10 kft by late morning/early afternoon on Tuesday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty winds this afternoon and evening will be the primary
weather impact with CIGs lowering today to 7-10K ft this evening.
A south southwesterly wind direction will be favored. Gusts will
be most pronounced late in the afternoon and evening, when 30-35kt
may be possible. A cold front will pass through the area between
04-06z, switching the winds to westerly across IPL and
southwesterly across KBLH. Virga and a few showers are possible
this evening into early overnight with the frontal passage, but
not widespread and likely not an operational impact.
&&
.FIRE WEATHER...
Thursday through Monday:
Drier weather and temperatures rebounding closer to normal will
return for the latter part of the week with above normal
temperatures possible by the end of the week. Afternoon humidity
levels will fall closer to the 10-20% range. Mostly light to
locally moderate winds are expected to prevail through the period.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory until midnight MST tonight for AZZ539-554-559.
CA...Wind Advisory until midnight PDT tonight for CAZ564-570.
Wind Advisory until 5 AM PDT Tuesday for CAZ562.
Wind Advisory until midnight PDT tonight for CAZ566.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Feldkircher
AVIATION...Lojero/Kuhlman
FIRE WEATHER...Feldkircher/LojeroIn the hours before
Special weather statement, Mar 28, 3:28 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST Mon Mar 28 2022
AZZ540-543-544-546-548-550-282300-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
328 PM MST Mon Mar 28 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 400 PM MST...
At 327 PM MST, Doppler radar was tracking a strong thunderstorm over
Laveen, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph. Visibility below 3 miles in
blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Avondale, Goodyear, Paradise
Valley, Tolleson, Laveen, Cashion, Litchfield Park, Papago Park,
South Phoenix, Arizona State Fairgrounds, South Mountain Park,
Downtown Scottsdale, Camelback Mountain, Sky Harbor Airport, Glendale
Sports Complex and Arizona Mills Mall.
This includes the following highways...
AZ Interstate 10 between mile markers 129 and 160.
AZ Interstate 17 between mile markers 195 and 205.
AZ Route 51 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3331 11191 3329 11219 3331 11220 3329 11221
3328 11232 3353 11239 3353 11191
TIME...MOT...LOC 2227Z 172DEG 20KT 3342 11218
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBStrong Wind, East Valley
- When
- March 28, 3:51 PM MST
- Where
- East Valley forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Strong winds produced by virga showers resulted in some damage to an awning in East Mesa in the intersection between East Broadway Road and South Ellsworth Road.
High Wind, East Valley
- When
- March 28, 4:00 PM MST
- Where
- East Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
AWOS station KFFZ Mesa Falcon Field measured a 59 mph wind gust.
High Wind, Apache Junction/Gold Canyon
- When
- March 28, 4:30 PM MST
- Where
- Apache Junction/Gold Canyon forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
A car port of one home was blown off and landed in the front yard of another home a couple doors down. The house in between appeared undamaged. Wind speeds estimated around 50-60 mph based on radar and area observations. No injuries reported. The incident occurred at 2208 W Baseline Road in Apache Junction.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, March 28, 20226 deaths · 24 injured · 8 events
- Debris Flows and Flooding in California, March 28 to 29, 2022$1,000 · 17 events
- High Wind in Nevada, March 28, 202262 kt wind · 4 events
- Winter Weather in Colorado, March 28 to 30, 20224 events
- Dust Storm and High Wind in Arizona, March 28, 202251 kt wind · 2 events
- Winter Weather in Utah, March 28 to 30, 20222 events
- Heavy Snow in Nevada, March 28 to 29, 20221 event
- High Wind in Utah, March 28, 202262 kt wind · 1 event
- Funnel Cloud in Oregon, March 28, 20221 event
- Strong Wind in Nevada, March 28, 2022$10,000 · 1 event
- Wildfire in California, March 28, 2022$8,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009361, 1009356, 1009363.